Heavy Snow, Kit Carson County
- When
- April 5, 9:00 PM MST to April 6, 2:00 PM MST
- Where
- Kit Carson County forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Light snow began during the evening hours of Saturday April 5th and intensified to heavy snow during the overnight hours across eastern Colorado, northwest Kansas and southwest Nebraska. Snow accumulations of 6 to 8 inches were common across Kit Carson county and southeast Yuma county.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Light snow began during the evening hours of Saturday April 5th and intensified to heavy snow during the overnight hours across eastern Colorado, northwest Kansas and southwest Nebraska. Snow accumulations of 6 to 8 inches were common across Kit Carson county and southeast Yuma county. Snow and blowing snow resulted in reduced visibilities and hazardous travel conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 5, 2:55 PM MST, 6 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 255 PM MST SAT APR 5 2003 CHALLENGE IS TONIGHT AND SUNDAYS SNOW EVENT. AVN AND ETA COMING CLOSER TOGETHER ON SYNOPTIC PATTERN FOR TONIGHT AND SUN. LOTS OF ISENTROPIC UPGLIDE TONIGHT...PARTICULARLY ON THE 295 AND 300K SURFACES...AND PARTICULARLY BETWEEN 03Z AND 15Z. SAME APPLIES TO POSITIVE UPWARD MOTION (+OMEGA) IN THE 700-500MB RANGE. MAX OMEGA IS ALONG THE KS/NEB BORDER AND NORTH WHERE I HAVE PLACED THE WARNING. SOUNDINGS SHOW LOTS OF MOISTURE FROM VERY LOW LEVELS TO 500MB AND ABOVE BETWEEN 05Z OR SO AND 13Z. INITIALLY IT IS ONLY ABOUT -1C AT 850MB AND -6 OR SO AT 700MB. HOWEVER APPEARS SATURATION IS TO NEAR 600MB AND WITH UPWARD MOTION THERE (SYNOPTIC AND ISENTROPIC) PRECIPITATION (SNOW) WILL INITIATE AT THAT LEVEL. IF SO ALL PRECIP TO BE SNOW...QUICKLY COOLING BELOW LEVELS. THIS APPLIES TO AREA OF I-70 AND NORTH. SOUTH OF THERE PRECIPITATION TO INITIALLY BE RAIN BUT SHOULD TURN TO SNOW AS MORNING APPROACHES. AS DAY PROGRESSES SNOW WILL TAPER OFF FROM WEST AS SURFACE AND UPPER SYSTEM MOVE ENE SLOWLY OUT OF AREA. WILL END MOST OF SNOW (LIGHT SNOW EVERYWHERE SUN) BY LATE AFTERNOON. BRISK SE WINDS THIS EVENING TO BECOME NORTHEAST BY MORNING THEN NORTH. SOME DRIFTING AND LOW VISIBILITIES...PARTICULARLY IN THE AREAS OF HEAVIER SNOW. HIGH TEMPERATURES IN THE 30S. AS ALWAYS FINAL AMOUNTS OF SNOW MAY VARY SLIGHTLY DEPENDING OF EXACT TRACK AND TIMING OF STORM. ALL ENDS SUN NIGHT BUT HAVE KEPT SCATTERED FLURRIES IN. LOWS IN THE 20S. NOT MUCH CLEARING MON AS ANOTHER WEAK SHORTWAVE APPROACHES. HIGHS TRY TO MAKE IT TO UPPER 30S AND LOW 40S. SHORTWAVE MOVES ACROSS FROM NW TO SE IN NW FLOW MON NIGHT. HAVE ADDED SLIGHT CHANCE SNOW SHOWERS WITH BEST CHANCE IN E CO. WARMING SLOWLY BEGINS ON TUE...AND SHOWS DRAMATIC INCREASE FROM WED ON AS UPPER WARM RIDGE MOVES IN FROM WEST. DRY FROM TUE THROUGH SAT...BUT WITH CHANCES FOR UNSTABLE WEATHER (TSRA) INCREASING LATE SAT INTO SUN AS SW FLOW ALOFT INCREASES. THANKS TO LBF...GID AND BOU FOR COLLABORATION. .GLD...WINTER STORM WARNING TONIGHT AND SUN FOR YUMA CNTY CO AND SW NEB. WINTER WEATHER ADVISORY TONIGHT AND SUN FOR KIT CARSON AND CHEYENNE CNTY CO AND KS NORTH OF I-70. RJC
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 430 PM MST SAT APR 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT AN EARLY SPRING STORM WILL MOVE ACROSS THE TRI STATE AREA TONIGHT AND SUNDAY BRINGING A RETURN OF WINTER WEATHER TO THE AREA. A WINTER STORM WARNING HAS BEEN ISSUED FOR YUMA COUNTY COLORADO AND EXTREME SOUTHWEST NEBRASKA. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR MOST OF NORTHWEST KANSAS. SNOW AND BLOWING SNOW WILL COMBINE WITH 15 TO 25 MPH WINDS REDUCING VISIBILITIES OVER THE REGION TONIGHT MAKING DRIVING HAZARDOUS AND ILL ADVISED. SNOW AMOUNTS WILL RANGE FROM UP TO TWO INCHES SOUTH OF INTERSTATE 70 TO UP TO 8 INCHES IN SOUTHWEST NEBRASKA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE STORM WILL CONTINUE THROUGH SUNDAY...ONLY ABATING LATE IN THE DAY AS IT MOVES TO THE NORTHEAST INTO SOUTHEAST NEBRASKA. THE WINTER STORM WARNING AND WINTER WEATHER ADVISORY WILL CONTINUE THROUGH THE DAY SUNDAY. TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 2 INCHES IN THE SOUTHEAST TO 8 INCHES IN SOUTHWEST NEBRASKA. BLOWING AND DRIFTING OF SNOW WILL CONTINUE TO REDUCE VISIBILITIES AND MAKE FOR HAZARDOUS TRAVEL CONDITIONS. CONDITIONS WILL IMPROVE LATE IN THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER TOTAL SNOWFALL AMOUNTS ARE SOLICITED AFTER THE STORM HAS LEFT THE AREA. RJC
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346196, 5346197.